Mississippi, 2016

Drought in Mississippi, July 12 to 31, 2016

July 12 to 31, 2016 · NWS MEG · 2 events in 2 counties and zones

Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July. The drought created stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 12, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 12, 5:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
652 AM CDT TUE JUL 12 2016

.UPDATE...

Updated for the 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 310 AM CDT TUE JUL 12 2016/

Current water vapor satellite imagery depicts a weak upper level
low over Northeastern Arkansas. This low is less organized than it
once was as it continues to shift east. Closer to the surface, a
broad area of high pressure centered over the Atlantic is
resulting in southerly flow and warm overnight temperatures. Radar
scans are currently clear, however short term models suggest the
redevelopment of showers mainly over Northwest Tennessee as the
morning continues.

Drier conditions will prevail as the day continues and the weak
upper low continues to lift out of the area. The best chances of
diurnal thunderstorm activity will be in Northeast Mississippi,
however, not much coverage is expected. There will be a lull in
active weather on Wednesday as zonal flow aloft sets up and high
pressure filters in at the surface. Temperatures will be 1-2
degrees above average through midweek. The broad, stagnant
Atlantic High will bring about southerly flow at the surface for
the Southeastern U.S. through at least early next week. This will
result in humid, unstable conditions for the Mid-South. Rain and
thunderstorm chances will begin to increase once again on Thursday
as the first of a series of upper level disturbances approach the
Mid-South. Significant chances of showers and storms will exist
every day thereafter through early next week. Strong storms will
be possible during this period due to the unstable airmass
present. CAPE values will range from 2,000-4,000 j/kg with 0-6km
lapse rates ranging from 6-7.5 C/km. The best chance for organized
strong to severe storms will be on Friday as an upper trough moves
through the area. Strong winds and flash flooding will be the
greatest threat through this active period.

Long term models agree on a steep upper trough developing over the
Plains and moving slowly eastward early next week. A trough this
steep usually results in temperatures in the upper 90's in mid to
late July. If models continue this trend, heat advisories will
likely be issued next week.

JPM3

&&

.AVIATION...

12z TAF Set

VFR conditions should prevail through much of the forecast
period...outside of any isolated convection. The greatest threat
for convection should be this afternoon at KTUP. Elsewhere...dry
conditions should be the rule. Brisk southwest winds today will
slowly diminish through the evening and overnight hours.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 12, 2:38 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
338 AM CDT TUE JUL 12 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
338 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL CHANCES OF STRONG TO SEVERE STORMS WILL EXIST THROUGHOUT
THE MID-SOUTH FROM THURSDAY THROUGH SUNDAY. THE BEST CHANCE FOR
ORGANIZED STORMS WILL BE ON FRIDAY. THE MAIN THREATS WITH ANY
STORMS THROUGHOUT THIS PERIOD WILL BE STRONG WINDS AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Lee

When
July 12, 6:00 AM CST to July 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Prentiss

When
July 12, 6:00 AM CST to July 31, 11:59 PM CST
Where
Prentiss forecast zone
Reported by
Drought Monitor
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652118, 652119.